MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 4 FR SL POWERPICC SOLO CATHETER, BASIC; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 4 FR SL POWERPICC SOLO CATHETER, BASIC; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 3194118
Health Effect - Clinical Codes Erythema (1840); Extravasation (1842); Swelling (2091); Burning Sensation (2146)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of rezc2330 showed no other similar product complaint(s) from these lot numbers.Device not returned, at this time.
 
Event or Problem Description
It was reported that the patient was receiving a chemotherapy medication through the picc when they allegedly experienced burning at the pathway of the picc line stating it ached to the bone.The infusion was stopped.The chemo agent was allegedly seen leaking out of the picc insertion site.The picc was removed.Upon removal there were two alleged obvious fractures to the picc line, one seen at the 3 1/2cm mark and the second at the 5cm mark.The patients arm was noted to be slightly swollen, red and achy, obvious chemo extravasation.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 4fr s/l powerpicc solo catheter.Usage residues were observed throughout the sample.The catheter terminated at the 41cm depth marking.Two partially circumferential splits were observed between the 2cm and 5cm depth markings.An attempt to infuse water through the sample using a 12ml syringe revealed leaks emanating from both split sites.The catheter was occluded by blood products distal of the splits.Tactile inspection of the sample revealed tensile weakness in the vicinities of the splits.The catheter kinked preferentially at the split sites during manual manipulation.Microscopic inspection of the distal end of the catheter revealed characteristics typical of a sharp instrument cut.Microscopic inspection of the leak sites revealed material buckling in the vicinities of the splits.The split edges were partially rounded and exhibited a granular texture.Material discoloration was evident at the corners of both splits.The split characteristics were typical of damage accumulated through flexural fatigue.Flexural fatigue occurs due to cyclic kinking/compression of the catheter tubing in which physiological, placement, usage, and mechanical factors may gradually form cracks in the catheter.

Brand Name
4 FR SL POWERPICC SOLO CATHETER, BASIC
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5461798
Report Number3006260740-2016-00058
Device Sequence Number10851862
Product Code LJS
UDI-Device Identifier00801741027741
UDI-Public(01)00801741027741(17)160928(10)REZC2330
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2016
Device Catalogue Number3194118
Device Lot NumberREZC2330
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/25/2016
Supplement Report FDA Received Date04/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1